Alert archive / Michigan / Gale Watches in 2021

Gale Watch 12, NWS Grand Rapids, MI

December 4, 2021

NWS Grand Rapids, MI issued this gale watch at Dec 4, 2021, 4:09 AM EST. It took effect at Dec 6, 2021, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 4, 2021, 4:09 AM EST (09:09 UTC)
In effect from
Dec 6, 2021, 1:00 AM EST
Expired
Dec 4, 2021, 9:50 PM EST
In force
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

574 
WHUS73 KGRR 040909
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
409 AM EST Sat Dec 4 2021

LMZ844>849-041715-
/O.CON.KGRR.SC.Y.0102.000000T0000Z-211205T0300Z/
/O.NEW.KGRR.GL.A.0012.211206T0600Z-211207T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
409 AM EST Sat Dec 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...
...GALE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
EVENING...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 25
  knots with gusts up to 30 knots and waves 4 to 7 feet. For the
  Gale Watch, west gales to 40 knots and waves 9 to 13 feet 
  possible.

* WHERE...St Joseph to Manistee.

* WHEN...For the Small Craft Advisory, until 10 PM EST this 
  evening. For the Gale Watch, from late Sunday night through 
  Monday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Conditions hazardous to smaller craft are
  expected today as waves reach 4 to 7 feet. A lull in the winds 
  and waves are expected overnight tonight. Winds and waves will 
  steadily build Sunday into Monday. Winds will reach gale force 
  on Monday with the peak in the winds and waves occurring Monday 
  morning and Monday midday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

DUKE
3 follow-up statements
134 
WHUS73 KGRR 041721
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1221 PM EST Sat Dec 4 2021

LMZ844>849-050130-
/O.CON.KGRR.SC.Y.0102.000000T0000Z-211205T0300Z/
/O.CON.KGRR.GL.A.0012.211206T0600Z-211207T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1221 PM EST Sat Dec 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...
...GALE WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY EVENING...

* WHAT...For the Small Craft Advisory, northwest winds 15 to 25
  knots with gusts up to 30 knots and waves 4 to 7 feet. For the
  Gale Watch, west gales to 40 knots and waves 10 to 14 feet 
  possible.

* WHERE...St Joseph to Manistee.

* WHEN...For the Small Craft Advisory, until 10 PM EST this 
  evening. For the Gale Watch, from late Sunday night through 
  Monday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
857 
WHUS73 KGRR 042023
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
323 PM EST Sat Dec 4 2021

LMZ844>849-050430-
/O.CON.KGRR.SC.Y.0102.000000T0000Z-211205T0300Z/
/O.CON.KGRR.GL.A.0012.211206T0600Z-211207T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
323 PM EST Sat Dec 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...
...GALE WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY EVENING...

* WHAT...For the Small Craft Advisory, northwest winds 10 to 20 
  knots with gusts up to 30 knots and waves 3 to 6 feet. For the 
  Gale Watch, west winds 20 to 30 knots with gusts up to 40 
  knots and waves 7 to 12 feet possible.

* WHERE...St Joseph to Manistee.

* WHEN...For the Small Craft Advisory, until 10 PM EST this 
  evening. For the Gale Watch, from late Sunday night through 
  Monday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
201 
WHUS73 KGRR 050250
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
950 PM EST Sat Dec 4 2021

LMZ844>849-051100-
/O.EXP.KGRR.SC.Y.0102.000000T0000Z-211205T0300Z/
/O.UPG.KGRR.GL.A.0012.211206T0600Z-211207T0000Z/
/O.NEW.KGRR.GL.W.0020.211205T1400Z-211207T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
950 PM EST Sat Dec 4 2021

...GALE WARNING IN EFFECT FROM 9 AM SUNDAY TO 7 PM EST MONDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 10 PM EST THIS EVENING...

* WHAT...Northwest winds of 15 to 25 knots prior to midnight with
  waves of 3 to 5 feet, then decreasing to 10 to 20 knots with 1
  to 3 foot waves early Sunday morning. Southeast Gales to 35
  knots Sunday with 4 to 6 foot waves. Winds becoming west gales
  to 40 knots with 8 to 12 foot waves Monday.
* WHERE...St Joseph to Manistee.

* WHEN...From 9 AM Sunday to 7 PM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Winds and waves decrease overnight then
  increase toward mid morning Sunday. The strongest winds will be
  Monday during the day.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale watch went out at Dec 4, 3:59 AM EST, 10 minutes earlier.

Area forecast discussion, Dec 4, 3:59 AM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
359 AM EST Sat Dec 4 2021

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(Today through next Friday)
Issued at 358 AM EST Sat Dec 4 2021

- Quiet weather today and tonight -

We will see a fair amount of sunshine this morning, but that will
change this afternoon and mid and high clouds increase ahead of a
developing plains trough. Mainly cloudy skies are expected tonight
with a solid mid deck in place around 10,000ft. Highs today will
be seasonable in the mid 30s north to lower 40s south. Lows
tonight will dip into the 20s in most areas.

- Multi faceted storm system to move through Sunday/Monday -

The weather turns much more active Sunday into Monday with winds,
mixed precipitation, some system related snow and lake effect snow
all in play. We will look at each factor one by one...

First for the wind...which will come in a couple of waves. First
will be the threat of gusty warm air advection wind on Sunday in
southeast to south flow. At this point we feel winds will remain
below wind advisory criteria in the warm air advection on Sunday.
BUFKIT overview show a brisk southeast wind of 20-30 mph with gust
gusts into the 30-40 mph range. It is much harder to get
significant gusts in warm air advection with clouds (and
precipitation developing). It will be a windy day for sure.

The most substantial time frame for significant wind will come
late Sunday night and on Monday. Gusts during this time frame
could certainly reach the wind advisory criteria in all areas. The
highest winds will be in the lakeshore counties where gusts may
exceed 50 mph. 45-50 mph gusts are possible inland. The ECMWF is
more bullish on the winds owing to a deeper low and a more
substantial plains high resulting in a tighter gradient. At this
time will hold off on a Wind Advisory as it is out in the 4th and
5th forecast periods. Something we will be watching closely though
each shift going forward.

Mixed precipitation would be the next concern with some low level
cold air hanging on Sunday afternoon and evening across Central
Lower Michigan as the warm air advection is ongoing aloft. Of most
concern will be our northern two rows of counties or roughly north
of a Muskegon to Alma line. The freezing rain does not look to
last long as the cold air is eroded pretty quick. There is the
potential of a light glaze of less than a tenth of an inch that
would quickly be mitigated by rising temperatures. We could also
see a period of light snow mixed in as well on the very front end
of the precipitation that could be on the order of around an inch
in spots, especially up on the high ground of Central Lower.

Lake effect sets up for Monday into Monday night. The best chance
of accumulating snow will occur during the day on Monday. Winds
will be strong so LES bands will be carried across the state. The
highest snow totals usually end up being along Highway 131 when
winds increase to the levels they will be at on Monday. 1 to 3
inches of snow will be about the most we see on Monday due to
shallow moisture. The 1 to 3 inch snow will likely be confined to
the northwest and northern CWA from Ludington and Whitehall east
to Baldwin, Evart and Big Rapids.

- Additional chances for precipitation during upcoming work week -

Additional chances for precip will come Tuesday night and again
on Thursday. Tuesday night precip will be in the form of light
snow that should not amount to much. The Thursday event has low
confidence given model disparity in this time frame. The ECMWF and
GFS are at odds with one another. Looks cold enough again for snow
if we see precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 358 AM EST Fri Dec 3 2021

The IFR cigs and vsbys from the patchy fog continue to move
southward and/or lift and dissipate as the night continues.
Expect widespread MVFR to continue through daybreak then
conditions will improve Saturday.

&&

.MARINE...
Issued at 358 AM EST Sat Dec 4 2021

We will maintain the ongoing Small Craft Advisory (SCA) as is.
The SCA is in effect for all the nearshore marine zones through 10
PM this evening. Winds are just beginning to come up this morning,
but are already gusting to near 30 knots at Big Sable Point and 20
knots further south. We are expecting solid northwest winds today
of 20-25 knots with some gusts up around 30 knots. Winds will
taper off this evening and the waves will gradually dampen out.
Waves will reach the 4 to 7 foot range today.

Winds and waves will quickly ramp up on Sunday morning as
southeast winds increase. The wind will be off shore and will
likely push to around 30 knots. Not out of the realm of
possibilities to see some gale force gusts at times on Sunday in
the warm air advection.

Wind will shift to the southwest and west Sunday evening and then
increase in force significantly overnight Sunday night and into
the day on Monday. Gale force winds and large waves will peak
Monday morning into the midday hours. Waves will eclipse 10 feet
and likely peak around 12-13 feet midday Monday. We have strong
confidence in the late Sunday night and Monday gales (likely
reaching 40 knots) so we have gone ahead and issued a Gale Watch
for that time frame.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 10 PM EST this evening for LMZ844>849.
     Gale Watch 1 AM EST Monday through 7 PM EST Monday for
     LMZ844>849.

&&

DISCUSSION...Duke
AVIATION...MJS
MARINE...Duke
Hazardous weather outlook, Dec 3, 9:54 PM EST, 6 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
954 PM EST Fri Dec 3 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-041000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
954 PM EST Fri Dec 3 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Patchy dense fog with temperatures near freezing could lead to a few
slick spots overnight...especially around South Haven.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A strong low pressure system will move through the area Sunday
into Monday. Strong winds will be possible as well as some
accumulating lake effect snow. As the precipitation starts on
Sunday there is the potential for a bit of freezing rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-041000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
954 PM EST Fri Dec 3 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Conditions hazardous to smaller craft will develop tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Winds and waves will remain a hazard on Saturday. A stronger
system will produce gale force winds and large waves in the
Sunday and Monday time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

DUKE

In the hours before

Special weather statement, Dec 4, 1:25 AM EST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
125 AM EST Sat Dec 4 2021

MIZ071>074-040830-
Van Buren-Kalamazoo-Calhoun-Jackson-
Including the cities of South Haven, Kalamazoo, Battle Creek,
and Jackson
125 AM EST Sat Dec 4 2021

...AREAS OF DENSE FOG EARLY THIS MORNING ALONG I-94...

There is the potential for some dense fog along I-94 early this
morning. Visibilities may dip below a quarter of a mile at times
through 400 AM. Drying winds from the northwest should improve
conditions though as we head towards daybreak which is usually not
the case with overnight fog. There should be gradual improvement
through the remainder of the night with the fog lifting by sunrise.
The worst of the conditions will likely be between 100 AM and 300 AM.

DUKE

Nearby

Gale Watches in Michigan, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.